Lightning, Chittenden
- When
- September 29, 2:30 PM EST to 3:30 PM EST
- Where
- Chittenden County, Countywide
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Thunderstorms formed during the mid and late afternoon hours with pea size hail, frequent cloud to ground lightning and torrential rainfall from Burlington south to Vergennes and moved east across the counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Thunderstorms formed during the mid and late afternoon hours with pea size hail, frequent cloud to ground lightning and torrential rainfall from Burlington south to Vergennes and moved east across the counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 29, 12:00 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 100 PM EDT MON SEP 29 2003 WX MAKER: BROAD...DEEP AND COLD TROF WITH SVRL STG S/W ROTATING WITHIN WL DVLP A WINTER-LIKE CLOSED UPR LOW TO BRG A TASTE OF THINGS TO COME. IN FACT...THIS OVERALL TROFINESS PATTERN IN THE NE HAS PRETTY MUCH BEEN WITH US SINCE LAST NOVEMBER CRNT: SHRA ACRS NRN HUDSON VLY INTO SC VT ASSOC WITH STG S/W ROUNDING OUT THE BASE OF THE TROF...WHILE MORE INSTABILITY/SCT -SHRA ACTVTY DVLPG ACRS NY STATE WITH SOME LAKE ENHANCEMENT ACTVTY STREAMING OFF LAKE ONTARIO (A SIGN OF THINGS TO COME). SHORT TERM: THE FIRST STG S/W FINALLY EXITS FA TNGT WITH DIURNAL INSTABILITY -SHRA SLOWLY DISSIPATING TNGT (MTN LOCALES LAST). PRS GRADIENT A BIT FRESHER TNGT AND SOME CLDS BUT PARTIAL CLRG AND SOME DECOUPLING WL ALLOW FOR PATCHY FOG OVRNGT. BROAD CYCLONIC FLOW TUES WITH PLENTY OF S/W ACTVTY (ALBEIT WEAKER) AND LLVL LAPSE RATES STILL STEEP BUT LESS SO AT MID LVLS AND DRIER AS WELL. AGAIN...MORE DIURNAL CLDS WITH PERHAPS A MTN SPRINKLE FOR MUCH OF FA BUT UNIDIRECTIONAL SW FLOW OVR LAKE ONTARIO WITH SFC-H8 DFRNTL OF 13-14Z AND ABV MNTD S/W ACTVTY...SOME LAKE EFFECT (OR ENHANCED) -SHRA ACTVTY THAT MAY SPILL INTO ST LWRNC CTY/SRN ADRNDKS. THE NEXT STG S/W DIGS INTO LW TROF TUES NGT/WED TO BACK FLOW ACRS FA WED DLEIVER CAA ALOFT INITIALLY WITH FVRBL FETCH OFF ERN GRT LAKES FOR MORE CLDS/SHRA DVLPG WED...ESP NRN NY. MEANWHILE...GFS HAS BEEN INDICATING FOR SVRL RUNS A S/W TRAVELING ALG THE SRN PERIMETER OF THIS LW TROF DELIVERING A DECENT SLUG OF PCPN WED/WED NGT...BUT THERE IS NO SFC REFLECTION. THE ORIGINS OF THE PCPN APPEAR FM UPSLOPE ALG ERN ROCKIES THAT GET PICKED UP BY THE DIVING S/W IN THE BROAD CYCLONIC LW TROF BUT SFC HIGH LOCATION CREATES N WNDS AND NO GULF INTERACTION FOR AMT OF PCPN BEING GENERATED...AT LEAST TO ME. IN FACT...JUST SAW 12Z GFS AND IT HAS MINIMIZED THIS SRN ACTVTY GREATLY. HWVR...THE COMBO SHLD BRG ABT DVLPG SHRA ACRS NY AND PSBL VT. STG S/W AND BASE OF TROF SWINGS ACRS ERN GRT LAKES WED NGT AND THU WITH COLDEST AIR OF SEASON AND LOTS OF COLD INSTABILTY WITH H8 TMPS -3 TO -5C AND H10-H5 THICKNESS ARD 5300M. THUS...MUCH ADVERTISED -SHRA/-SHSN STL LOOKS GUD AND MAX TMPS 15F BLO NORMAL. LONG TERM: (FRIDAY THRU MONDAY)...WITH THE LATEST SHORTWAVE EXITING REGION LATE THURSDAY/EARLY FRIDAY MORNING...THE NEXT SHORTWAVE WILL WORK DOWN ACROSS THE GREAT LAKES REGION DURING THE DAY FRIDAY...AND DOESNT LOOK TO AFFECT AT LEAST WESTERN ZONES OF CWA UNTIL FRI NITE TIME FRAME. WITH FORECASTED HIGH PRESSURE TO OUR SOUTH ON FRI AND SATURDAY...NOT MUCH MOISTURE TO FEED INTO THIS SYSTEM. ANY PRECIP SHOULD FEED OFF GREAT LAKES MOISTURE AS IT PASSES. THICKNESSES SHOW 540 REGION DOWN ACROSS SOUTHERN ADIRONDACKS/CENTRAL VT...WHICH COULD SPELL SOME MIX FOR HIGHER ELEVATIONS FOR OVERNITE PERIOD. LOW PASSES TO OUR NORTH ACROSS SOUTHERN QUEBEC. HIGH PRESSURE BUILDS IN FOR SUNDAY. THE NEXT SHOT FOR PRECIP LOOKS LIKE MONDAY AS SFC LOW DEVELOPS OVER CENTRAL PLAINS...MOVES E/NE TOWARDS NEW ENGLAND LATE SUN INTO MONDAY. TEMPS WARM UP ENOUGH TO MAKE THIS A RAIN EVENT. FRONT DEVELOPS AND EXTENDS DOWN ACROSS THE SOUTHEAST WHICH COULD TRACK ANOTHER LOW ALONG IT FOR TUESDAY. .BTV...NONE. .SHORT TERM - SLW .LONG TERM - JN
NYZ026>031-034-035-087-VTZ001>012-016>019-291015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 422 AM EDT MON SEP 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
The Burlington radar (KCXX), 9 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371834, 5371835.